How quickly could an SSRI trigger mania?

Discussion in 'General Parenting' started by Alisonlg, Jun 7, 2007.

  1. Alisonlg

    Alisonlg New Member

    I know it could take weeks, months, up to a year, but could it take less than 48 hrs?

    The in-laws visited M last night and said he was talking a mile a minute their entire visit and they were "exhausted" by the time they got out of there. They said he was well behaved and he was focused (so, it wasn't like ADHD hyperactive where he was all over the place), but just would not stop talking and very hyper in that sense.

    Then we called to see how the rest of his night went and the staff said he couldn't get to sleep so they had to give him benadryl.

    Could be nothing...but my radar is up. Can an SSRI trigger mania THAT quickly? Is that even possible?
     
  2. SRL

    SRL Active Member

    Medication reactions (not just mania) can occur within the first hours so you will want to monitor this carefully. Against my better judgment, when difficult child was on the SSRI Celexa we upped the dosage and saw manic behavior within 2 hours. He was running around and climbing up on things in ways we'd never seen before and was up for hours until it wore off.

    The one thing it did do was confirm that the hyperactivity we had been seeing in difficult child was due to the medication.

    Beware: many doctors won't listen when you express concern that this is the wrong medication, often more along the lines that they need a higher dose.
     
  3. smallworld

    smallworld Moderator

    Alison, I recently had the opportunity to talk with a child pschiatrist who does research at NIMH (Bethesda, MD) on childhood anxiety and bipolar disorder. I asked him specifically about SSRI reactions given that we've had quite a few with our kids. He said there are generally three types of reactions: 1) impulsivity, which shows up in the first few days of taking the medication and is related to dose/medication (stopping the medication stops the reaction); 2) hallucinations/delusions, which are not a result of having bipolar disorder or schizophrenia (again, stopping the medication stops the reaction); and 3) true manic reaction, which generally occurs at the 3-week mark and persists even when the medication is discontinued. The latter reaction is the type this psychiatrist treats for bipolar disorder (and this is the type of reaction my son experienced on Zoloft).

    How much Celexa did the psychiatrist start M on? My uneducated guess is that this is medication or dose related, as SRL suggested. You might want to give it a few days to see if the reaction stops on its own (I know that every time we raise my easy child/difficult child 3's Prozac dose, she gets silly for a few days and then settles down). If the reaction continues, I'd ask about discontinuing it.
     
  4. pepperidge

    pepperidge New Member

    With my oldest son, we started a half dose of Lexapro for a few days, the day we went to a full dose he was throwing chairs around his classroom which he had never never done. Clearly medication related.

    You would think we would have learned, but those were back in the good old days before I had researched much. He was put in baby doses a few months later of Prozac. That disinhibited him and required higher doses of Adderall to keep in check. That reaction happened pretty quickly too, but it wasn't as obvious. So in my humble opinion you could well be seeing a reaction to the SSRI. I think if it doesn't settle down shortly I would definitely think about d/c the drug.

    Lamictal has done a far, far superior job of addressing the depressive irritability issues that we were trying to address with Prozac.
     
  5. smallworld

    smallworld Moderator

    I do think you have to distinguish between medication reaction and mania. A medication reaction doesn't necessarily mean mania and consequently a diagnosis of bipolar disorder. My easy child/difficult child 2 had a very strange reaction to Paxil (which we have since been told is common when children take Paxil -- hence most psychiatrists won't prescribe Paxil for children), and while she is taking Lamictal for mood stabilization, we have no idea how she would react to a different SSRI on its own. There is a chance her psychiatrist may remove her Lamictal to see how she does on just Lexapro.
     
  6. Steely

    Steely Active Member

    Alison - when I first started Zoloft I was up for 36 hours. I could not sleep, and my mind was racing. I have no history of bi-polar, it is just a side effect of some of these SSRIs to cause activation in some people. For me, I lowered the dose slightly (or doctor did, rather) and I was fine after a couple of more days. Recently I tried Wellbutrin - and again, I was up for 36 hours - but with this medication the activation did not diminish in a couple of days, but rather persisted. It made me feel crazy, and I discontinued the medication. All of this to say, maybe give it a bit more time and see if in a couple of days he calms down. If not, then it would be time to talk to the Dr.
     
  7. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    My son started acting weird the first day he took Prozac. Although the school had never called me before, and has never called me since, that day he spoke nonstop and out of turn and stood on his desk, jumping off of it, saying "I can flyyyyyyyyyy!" I threw out the pills and he never had that happen again. He isn't bipolar.
     
  8. jbrain

    jbrain Member

    Hi,
    my difficult child 2 started Prozac for depression and started acting strange--got very paranoid and then got laughing hysterically for no apparent reason. I called her psychiatrist and she took her off it immediately (this was after about 2 days of this behavior).
    Jane
     
  9. Alisonlg

    Alisonlg New Member

    Thanks everyone for your feedback! You all help me tremendously to navagate this totally unfamiliar territory and to feel more prepared and more stable on a day-to-day basis. You arm me with knowledge.

    It will be interesting to see how M is tonight for Family Night...I hope we can even go. Apparently his psychiatrist tried to broach the subject of starting his new school and M went off the deep end raging and has spent the bulk of his morning and now the good part of his afternoon in the quiet room, so we'll see how the rest of the day pans out. In the past, he's pulled it together by dinnertime so that we can visit, so I hope that's the case (usually, they'll give him a PRN if he's raging all day). :::sigh:::
     
  10. smallworld

    smallworld Moderator

    Alison, how did M do tonight? Thinking of you . . .
     
Loading...